Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 12, 2022, 7:48 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 72 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 7:48 PM CDT (00:48 UTC)
- Expired
- Apr 12, 2022, 9:00 PM CDT
- In force
- 72 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 142 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:00 PM CDT | TSTM WND GST 60 | Beverly, KS | |
| Apr 12, 8:40 PM CDT | TSTM WND DMG | 7 Ene Glendale, KS | DELAYED REPORT. TREE LIMBS DOWNED. |
| Apr 12, 8:55 PM CDT | HAIL 0.75 | 7 E Glendale, KS | RECEIVED VIA MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2844 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 18.8
The text
As transmitted.
806
WUUS53 KICT 130048
SVRICT
KSC053-105-169-130200-
/O.NEW.KICT.SV.W.0013.220413T0048Z-220413T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT Tue Apr 12 2022
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central Kansas...
Northeastern Ellsworth County in central Kansas...
Saline County in central Kansas...
* Until 900 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Beverly, or
12 miles southeast of Lincoln, moving east at 30 mph.
HAZARD...60 to 70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Salina, Ellsworth, Assaria, Brookville, Smolan, Beverly, New
Cambria, Falun, Glendale, Westfall, Salina Airport and Ellsworth
Airport.
This includes the following highways...
Interstate 135 between Mile Markers 81 and 95.
Interstate 70 between Mile Markers 222 and 259.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9793 3896 9793 3896 9746 3864 9763
3875 9826 3913 9796
TIME...MOT...LOC 0047Z 277DEG 25KT 3894 9795
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAKUB2 follow-up statements
534
WWUS53 KICT 130107
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue Apr 12 2022
KSC053-105-169-130200-
/O.CON.KICT.SV.W.0013.000000T0000Z-220413T0200Z/
Lincoln KS-Ellsworth KS-Saline KS-
807 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND SALINE
COUNTIES...
At 806 PM CDT, severe thunderstorms were located along a line
extending from near Tescott to near Kanopolis, moving east at 25 mph.
HAZARD...60 to 70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Salina, Assaria, Brookville, Smolan, Beverly, New Cambria, Falun,
Glendale, Westfall and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9746 3864 9763 3875 9822 3907 9794
3909 9793 3896 9793
TIME...MOT...LOC 0106Z 275DEG 20KT 3896 9785 3875 9809
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAKUB728
WWUS53 KICT 130131
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
831 PM CDT Tue Apr 12 2022
KSC053-105-169-130200-
/O.CON.KICT.SV.W.0013.000000T0000Z-220413T0200Z/
Lincoln KS-Ellsworth KS-Saline KS-
831 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND SALINE
COUNTIES...
At 831 PM CDT, severe thunderstorms were located along a line
extending from near Culver to 8 miles southwest of Brookville, moving
east at 20 mph.
HAZARD...60 to 70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Salina, Assaria, Brookville, Smolan, New Cambria, Falun, Glendale,
Westfall and Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9746 3864 9763 3873 9811 3909 9793
3896 9793
TIME...MOT...LOC 0131Z 280DEG 17KT 3894 9776 3873 9800
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:52 PM CDT, 56 minutes earlier.
Area forecast discussion, Apr 12, 6:52 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT Tue Apr 12 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 305 PM CDT Tue Apr 12 2022 Bottom Line Up Front: High wind and Fire weather concerns will diminish through the afternoon and into the evening hours. Severe weather this afternoon is possible but unlikely. Much better chance for severe weather during the overnight hours. Main challenge with this forecast run will be the timing and intensity of the thunderstorm activity during the overnight hours. Morning soundings from TOP show a very strong mid level CAP in place over the region. DDC sounding also shows a similar but weaker CAP but also is much drier. FV3/RAP/NAM model soundings for the afternoon and evening also show a strong mid level CAP and mediocre mid level shear this afternoon. Despite this, lapse rates, CAPE values in the 1500-2500 J/Kg range and the presence of dry line over the central areas of the CWA provide enough conditions for thunderstorms to develop. This time around though, the CAP is so strong and the dry line is rather diffuse which severely limits its convective capability. As such, thunderstorm development this afternoon is unlikely. That said, should a thunderstorm break the CAP and develop, the conditions do exist for that thunderstorm to rapidly go severe with all hazards possible. Later this evening and into the overnight, the cold front and it's strong attendant upper level jet stream will begin to transit the region. This action will provide the needed power to break through the CAP and provide the CWA with a much better chance for thunderstorm activity. Severe thunderstorms are likely during this time with large hail and severe level winds being the primary threat. Tornadic probabilities appear to be rather low but given very good low level turning on model hodographs tonight, a brief tornado can't be ruled out. This round of thunderstorm activity will likely end in the early morning Wednesday and likely exit the CWA around dawn. Once the cold front passes, the thunderstorm threat will come to an end as the winds kick around to northwest and will remain brisk for the rest of the night and through Wednesday. CAA will dominate and the skies will clear up some. This Canadian airmass is rather strong and will keep temperatures for Wednesday and Thursday down a little below normal. Thursday night, the winds will slack off and shift to the south. This will allow WAA to return to the region and allow Friday to be warmer. Temperatures for most areas are likely to be close to or a little above normal. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 305 PM CDT Tue Apr 12 2022 The extended range looks mildly active with a couple of weak waves of energy coming through the region. The first will arrive Friday night and into Saturday which may bring a chance for shower or thunderstorm activity. This activity does not appear severe in any way and looks to be restricted to the south and eastern portion of the CWA. Temperatures will drop back below normal for Saturday but are likely to come back to or a little above normal ahead of the next and likely more powerful system Sunday night. It is at this point the models diverge significantly with the ECMWF families indicating a good chance for showers and thunderstorms while the GFS and Canadian families are much drier. All the ensembles indicating another shot of cold air coming into the region behind this front bring temperatures back down below normal. Considering the differences in the long range ensemble families, confidence remain low in the extended range. Metzger && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue Apr 12 2022 A strong cold front will surge southeast across the region this evening and tonight. Strong/gusty south winds are expected ahead of the front, along with a strong low-level jet, which will support low-level wind shear within the lowest 2000 ft AGL. Behind the front, strong/gusty northwest winds will prevail. Will likely see a line of thunderstorms zipper south down the cold front this evening, possibly impacting SLN-HUT-ICT-CNU this evening and overnight. Timed this thunderstorm threat out in the latest 00z TAFs. Winds will subside some as the night progresses, but will likely remain breezy/gusty through Wednesday. && .FIRE WEATHER... Issued at 305 PM CDT Tue Apr 12 2022 Extreme fire weather conditions are expected to continue through the afternoon and into the early evening today. Once the front passes tonight, fire conditions will drop into the very high overnight then below high as the wind die off. Wednesday, western areas of the CWA will get into the very high category, especially Russell and Lincoln counties due to very low humidities. This will only last a few hours and as winds will continue to diminish and fire danger will drop. This will be the case through Thursday with cooler temperatures and lighter winds. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 56 32 65 / 50 10 0 0 Hutchinson 40 56 29 63 / 30 10 0 0 Newton 42 55 30 62 / 70 10 0 0 ElDorado 44 55 32 63 / 80 10 0 0 Winfield-KWLD 47 58 32 66 / 50 10 0 0 Russell 33 55 26 62 / 10 10 0 0 Great Bend 35 55 26 62 / 10 10 0 0 Salina 40 56 28 62 / 50 10 0 0 McPherson 40 55 28 62 / 40 10 0 0 Coffeyville 52 59 34 66 / 70 40 0 0 Chanute 49 56 33 64 / 70 30 0 0 Iola 48 55 33 63 / 80 30 0 0 Parsons-KPPF 51 58 33 65 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Wednesday for KSZ052-053-068>072- 083-092>096-098>100. Red Flag Warning until 9 PM CDT this evening for KSZ032-033- 047>051-067-068-082-091. High Wind Warning until 9 PM CDT this evening for KSZ032-033-047- 048-050. Wind Advisory until 9 PM CDT this evening for KSZ049-051-067-082- 091. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ADK FIRE WEATHER...ELM
Hazardous weather outlook, Apr 12, 4:14 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 414 PM CDT Tue Apr 12 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 414 PM CDT Tue Apr 12 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms, some severe will develop tonight along Interstate 135 this evening. These thunderstorms are expected to develop into a squall line along the cold front. The main threats will be hail, up to golf balls and 70 mph. Conditions indicate that a brief tornado can't be ruled out. Once the thunderstorms pass, the threat will end. Catastrophic fire weather conditions are expected to diminish this evening, especially west of Interstate 135. High winds will also be a significant issue especially along Interstate 70 and west of Kansas Highway 14. Once the cold front passes, the winds will die down and the fire danger will pass. See the latest Red Flag Warning and High Wind Warning products for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Could see isolated elevated fire weather Wednesday in Russell and Lincoln counties and again on Monday. There will be a couple of chances for potential freezes in central Kansas Thursday morning and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 12, 2:53 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 3 SE MAIZE 37.75N 97.42W
04/12/2022 M60 MPH SEDGWICK KS NWS EMPLOYEE
&&Local storm report, Apr 12, 2:59 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
04/12/2022 M60 MPH RUSSELL KS ASOS
ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.
0213 PM NON-TSTM WND GST 3 SW SALINA 38.78N 97.65W
04/12/2022 M58 MPH SALINE KS ASOS
ASOS STATION KSLN SALINA REGIONAL AIRPORT.
&&Local storm report, Apr 12, 4:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM NON-TSTM WND GST 2 SW MCPHERSON 38.35N 97.68W
04/12/2022 M62 MPH MCPHERSON KS AWOS
0400 PM NON-TSTM WND GST 9 NNE EL DORADO 37.93N 96.77W
04/12/2022 M62 MPH BUTLER KS MESONET
0345 PM NON-TSTM WND GST 7 SSW WESTFALL 38.84N 98.07W
04/12/2022 M57 MPH ELLSWORTH KS MESONET
&&Local storm report, Apr 12, 5:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
04/12/2022 M62 MPH RUSSELL KS ASOS
0355 PM NON-TSTM WND GST EAST WICHITA 37.68N 97.26W
04/12/2022 M58 MPH SEDGWICK KS ASOS
MEASURED AT COLONEL JAMES JABARA AIRPORT.
0333 PM NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.66N 97.44W
04/12/2022 M57 MPH SEDGWICK KS ASOS
&&Local storm report, Apr 12, 5:18 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND GST HUTCHINSON AIRPORT 38.07N 97.87W
04/12/2022 M54 MPH RENO KS ASOS
&&Local storm report, Apr 12, 7:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG 3 NW GREAT BEND 38.39N 98.85W
04/12/2022 BARTON KS PUBLIC
PICTURE SENT VIA TWITTER OF ABOUT A 12 INCH
DIAMETER CEDAR TREE THAT WAS SNAPPED IN THE
WIND.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 78 min |
| Apr 12, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 52 min |
| Apr 12, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 41 min |
| Apr 12, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice, Saline | 32 min |
| Apr 12, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice, Saline | 59 min |
| Apr 12, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 61 min |
| Apr 12, 10:31 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion | 59 min |
| Apr 12, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 41 min |
| Apr 12, 10:42 PM CDT | Special Weather Statement | ICT | Kingman | 48 min |
| Apr 12, 11:02 PM CDT | Special Weather Statement | ICT | Harper, Sedgwick | 58 min |
| Apr 12, 11:15 PM CDT | Special Weather Statement | ICT | Butler, Chase | 60 min |
| Apr 12, 11:21 PM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Apr 12, 11:49 PM CDT | Special Weather Statement | ICT | Butler, Harper, Sedgwick, Sumner | 71 min |
| Apr 13, 12:55 AM CDT | Special Weather Statement | ICT | Butler, Cowley, Greenwood | 65 min |
| Apr 13, 1:26 AM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 49 min |
| Apr 13, 2:16 AM CDT | Freeze Warning | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 31 hr |
| Apr 13, 3:51 PM CDT | Frost Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.